Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 11, NWS Memphis, TN

February 16, 2023Henry County, Weakley County, Tennessee

NWS Memphis, TN issued this tornado warning at Feb 16, 2023, 4:39 AM CST for Henry County, Weakley County, Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 16, 2023, 4:39 AM CST (10:39 UTC)
Expired
Feb 16, 2023, 5:30 AM CST
In force
51 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Henry County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 90 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 15, 9:22 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

765 
WFUS54 KMEG 161039
TORMEG
TNC079-183-161130-
/O.NEW.KMEG.TO.W.0011.230216T1039Z-230216T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
439 AM CST Thu Feb 16 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  East central Weakley County in west Tennessee...
  Henry County in west Tennessee...

* Until 530 AM CST.
    
* At 439 AM CST, a severe thunderstorm capable of producing a tornado
  was located near Cottage Grove, or near Paris, moving northeast at
  40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Paris, Paris Landing State Park, Cottage Grove, Routon, Puryear,
  Henry, Jones Mill, Foundry Hill, Crossland, Como, Buchanan, India,
  Mill Creek, Osage, Sunnyside, Whitlock, Porter Court, Conyersville,
  Pine Hill and Big Sandy Unit Tennessee National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3617 8846 3638 8863 3650 8842 3650 8806
      3647 8805 3645 8806 3644 8806 3643 8804
      3640 8802
TIME...MOT...LOC 1039Z 230DEG 35KT 3633 8840 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
1 follow-up statement
960 
WWUS54 KMEG 161125
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
525 AM CST Thu Feb 16 2023

TNC079-183-161133-
/O.EXP.KMEG.TO.W.0011.000000T0000Z-230216T1130Z/
Weakley TN-Henry TN-
525 AM CST Thu Feb 16 2023

...THE TORNADO WARNING FOR EAST CENTRAL WEAKLEY AND HENRY COUNTIES
WILL EXPIRE AT 530 AM CST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until noon CST for west Tennessee.

LAT...LON 3617 8846 3638 8863 3650 8842 3650 8806
      3647 8805 3645 8806 3644 8806 3643 8804
      3640 8802
TIME...MOT...LOC 1123Z 230DEG 35KT 3660 8801 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Feb 16, 3:24 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 16, 3:24 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
324 AM CST Thu Feb 16 2023

...New SYNOPSIS, DISCUSSION...

.MESOSCALE UPDATE FOR SEVERE POTENTIAL/TOR WATCH #34... Issued at
1252 AM CST Thu Feb 16 2023

There is still a complex mesoscale system across the Midsouth,
including an ill-defined warm front that does not seem to be
rooted at the surface, a 45-55kt LLJ streaming from the the SSW,
and a well-phased 110kt upper level jet streaming in from the SW.
ML CAPE near or above 1500 j/kg has been analyzed along and west
of the Mississippi river valley from Tunica, MS up through western
portions of the Missouri Bootheel. Weak low level LAPSE rates
should diminish the threat of additional hail. The HRRR tends to
want to develop a line of supercells along the warm front from
west central TN into east central Arkansas, generally along or
just north of the Interstate corridor. 0-3kt ESRH is in the
300-400 m/s more than sufficient for rotating updrafts and
tornadoes. These storms would move to the northeast from 30-40kt.
The main threat from these storms would be locally damaging wind
and tornadoes.

Before sunrise another line of thunderstorms is modeled to sweep
across the Midsouth from the west. This line is currently moving
into east Arkansas. Short lived tornadoes and damaging wind will
be the main threat.

Additionally, rainfall rates on 1-2 inches per hour could result
in localized flooding.

30/Sirmon

&&

.SYNOPSIS...
Issued at 324 AM CST Thu Feb 16 2023

Showers and thunderstorms will lift through the Midsouth today,
along and ahead of a slow-moving cold front. A few of the
thunderstorms may reach severe limits before exiting northeast
Mississippi late this afternoon. Damaging winds will be the
primary severe weather threat, accompanied by secondary threats of
tornadoes, flash flooding and large hail.

Following the passage of the cold front today, cooler and less
humid weather will prevail over the Midsouth Friday and the
weekend. Saturday morning's low temperatures will cool into the
20s over most of the Midsouth. Thereafter, temperatures will
gradually each day through Tuesday, when daytime highs reach the
70s. Tuesday's warmth will precede a chance of showers and
thunderstorms Tuesday night.

&&

.DISCUSSION...
(Today through Wednesday)
Issued at 324 AM CST Thu Feb 16 2023

GOES water vapor imagery shows a positively tilted longwave
trough over the 4-corners area. Downstream of the trough,
southwesterly flow aloft extended from TX through the lower MS
River and Ohio River valleys. Divergent flow aloft was evident on
thunderstorm anvils over the Midsouth and lower Ohio River Valley.
06Z SHV sounding showed 2300 J/kg of mixed layer CAPE, leading
credence to RAP-based SPC mesoanalysis MLCAPE estimate of 2500
J/kg over central AR at 08Z. Closer to home, MLCAPE ranged from
1000-2000 J/kg, per the RAP-based SPC Mesoanalysis page. KNQA VAD
hodograph showed 0-3km SRH of 470 m2/s2 at 0735Z.

Instability and shear aside, late evening and overnight convection
has remained relatively shallow. This may change toward sunrise, with
midlevel height falls and the approach of a surface cold front.
Tornado warnings have been issued over northwest into north
central AR early this morning, just east of a surface low along
the cold front. This front will push through the Midsouth today,
passing through Memphis by noon, and preceded by one or more
convective lines. Today's greatest severe risk will occur over
northeast MS where the cold front will intercept afternoon
instability and deep layer shear. 06Z HRRR depicts MLCAPE of 1800
J/kg at Tupelo and 0-3km SRH of 250 m2/s2. Flash flooding will be
possible, with precipitable water values around 1.7 inches, and
storms training along the cold front. Given the saturated soils
and elevated streamflows across this area, urban and small stream
flooding is quite possible.

Following the passage of the cold front late this afternoon, cool
and dry continental surface high pressure will settle into the
Midsouth. The center of this pressure ridge will settle over the
Midsouth, along and east of the MS River Friday night. Dry air and
calm winds will set up prime radiational cooling conditions, with
Saturday morning's lows forecast to drop into the 20s regionwide.

West/southwest zonal flow aloft will prevail from Sunday through
early next week. Midsouth surface temperatures will progressively
warm through the period, returning to the upper 60s and lower 70s
by Tuesday. Modified maritime air will accompany the warmer
temperatures, with surface dewpoints in the 50s. Modest convective
instability will accompany a passing shortwave trough Tuesday
night. The forecast will carry a slight chance of thunderstorms
Tuesday night, but at this time, convective parameters appear
insufficient for severe storms.

PWB

&&

.AVIATION...
(06Z TAFS)
Issued at 1141 PM CST Wed Feb 15 2023

Bulk of TSRA had moved north of MEM at 0545Z, but additional
upstream TSRA development is expected over the delta to the
southwest of MEM through 11Z or so. Any break in storm coverage
toward sunrise will be short-lived, with additional TSRA expected
along an approaching cold front. These will likely have at least
broken coverage along the front, especially once they lift east of
MEM after 18Z.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...JDS
AVIATION...PWB

In the hours before

Special weather statement, Feb 15, 10:56 PM CST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
1056 PM CST Wed Feb 15 2023

MOZ115-TNZ001-002-160515-
Pemiscot MO-Lake TN-Obion TN-
1056 PM CST Wed Feb 15 2023

...A strong thunderstorm will impact portions of northeastern
Pemiscot, western Obion and northeastern Lake Counties through 1115
PM CST...

At 1056 PM CST, Doppler radar was tracking a strong thunderstorm near
Tiptonville, or near Reelfoot Lake State Park, moving north at 40
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Reelfoot Lake State Park, Tiptonville, Clayton, Hornbeak, Samburg,
Wynnburg, Wright, Cronanville, Roneys Store, Elbridge, Sunkist Beach,
Blue Bank, Proctor City, Jacksonville, Spout Springs, Mooring, Walnut
Log, Grays Camp, Haynes and Lassiter Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 AM CST for southeastern
Missouri...and west Tennessee.

&&

LAT...LON 3651 8918 3624 8930 3635 8966 3640 8964
      3641 8961 3640 8959 3634 8954 3635 8952
      3638 8951 3642 8955 3646 8952 3648 8952
      3650 8954 3650 8949 3647 8949 3646 8947
      3650 8942 3651 8930
TIME...MOT...LOC 0456Z 194DEG 33KT 3633 8950

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Special weather statement, Feb 16, 3:19 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
319 AM CST Thu Feb 16 2023

MSZ001-007-008-011-160945-
Tunica MS-DeSoto MS-Tate MS-Quitman MS-
319 AM CST Thu Feb 16 2023

...A strong thunderstorm will impact portions of DeSoto, eastern
Tunica, western Tate and northern Quitman Counties through 345 AM
CST...

At 319 AM CST, Doppler radar was tracking a strong thunderstorm over
Little Texas, or 16 miles west of Senatobia, moving northeast at 65
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southaven, Olive Branch, Horn Lake, Hernando, Senatobia, Coldwater,
Tunica, Crenshaw, Lynchburg, Phillipp, Strayhorn, Eudora, Dubbs,
North Tunica, Arkabutla, Little Texas, Gerlach Mill, Trinity, Cockrum
and Savage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 AM CST for northwestern
Mississippi...and west Tennessee.

&&

LAT...LON 3466 9044 3500 9007 3499 8994 3477 8973
      3455 9011 3456 9020 3450 9020 3443 9032
TIME...MOT...LOC 0919Z 224DEG 56KT 3465 9026

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 8:52 PM CSTSevere Thunderstorm WarningMEGShelby, Tipton38 min
Feb 15, 9:22 PM CSTSevere Thunderstorm WarningMEGLauderdale, Shelby, Tipton23 min
Feb 15, 9:40 PM CSTSevere Thunderstorm WarningMEGFayette, Haywood, Shelby50 min
Feb 15, 9:48 PM CSTSpecial Weather StatementMEGLauderdale27 min
Feb 15, 10:09 PM CSTAreal Flood AdvisoryMEGFayette, Hardeman2 hr
Feb 15, 10:23 PM CSTSevere Thunderstorm WarningMEGFayette, Hardeman, Haywood, Madison12 min
Feb 15, 10:25 PM CSTSpecial Weather StatementMEGDyer35 min
Feb 15, 10:37 PM CSTSpecial Weather StatementMEGMadison23 min
Feb 15, 10:56 PM CSTSpecial Weather StatementMEGLake19 min
Feb 16, 12:41 AM CSTAreal Flood AdvisoryMEGChester, Decatur, Henderson3 hr
Feb 16, 3:49 AM CSTAreal Flood AdvisoryMEGCrockett, Fayette, Hardeman, Haywood, Lauderdale, Madison and 2 more116 min
Feb 16, 4:20 AM CSTAreal Flood AdvisoryMEGCrockett, Dyer, Gibson, Haywood, Henry, Lauderdale and 2 more3 hr
Feb 16, 4:36 AM CSTTornado WarningMEGGibson, Henry, Weakley39 min
Feb 16, 4:39 AM CSTSevere Thunderstorm WarningMEGHenry, Weakley51 min
Feb 16, 4:53 AM CSTFlash Flood WarningMEGGibson3 hr
Feb 16, 5:00 AM CSTFlash Flood WarningMEGWeakley3 hr
Feb 16, 5:24 AM CSTFlash Flood WarningMEGCrockett, Dyer, Haywood, Lauderdale2 hr
Feb 16, 5:25 AM CSTFlash Flood WarningMEGHenry, Weakley3 hr
Feb 16, 5:40 AM CSTAreal Flood AdvisoryMEGCrockett, Gibson, Haywood, Lauderdale, Madison, Tipton110 min
Feb 16, 5:41 AM CSTTornado WarningMEGCarroll, Gibson, Henderson, Madison49 min
Feb 16, 6:53 AM CSTAreal Flood AdvisoryMEGCarroll, Gibson, Henry4 hr
Feb 16, 7:25 AM CSTFlash Flood WarningMEGCarroll, Crockett, Dyer, Gibson, Haywood, Lauderdale5 hr
Feb 16, 7:49 AM CSTFlash Flood Warning Considerable damage threatMEGCarroll, Henry, Weakley5 hr
Feb 16, 9:48 AM CSTRiver Flood WarningMEGCrockett, Dyer, Lauderdale21 hr
Feb 16, 11:49 AM CSTAreal Flood AdvisoryMEGShelby56 min
Feb 16, 12:13 PM CSTRiver Flood AdvisoryMEGDecatur, Hardin14 days
Feb 16, 12:17 PM CSTSevere Thunderstorm WarningMEGFayette, Hardeman19 min
Feb 16, 12:25 PM CSTAreal Flood WarningMEGCarroll, Crockett, Dyer, Gibson, Haywood, Lauderdale and 4 more6 hr
Feb 16, 12:30 PM CSTAreal Flood WarningMEGCarroll, Gibson, Henry, Weakley6 hr
Feb 16, 12:58 PM CSTTornado WarningMEGBenton, Carroll, Decatur, Henderson32 min
Feb 16, 1:38 PM CSTTornado WarningMEGHardin, McNairy23 min
Feb 16, 2:13 PM CSTTornado WarningMEGHardin62 min

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.